Open Journal of Ophthalmology, 2012, 2, 114-115
http://dx.doi.org/10.4236/ojoph.2012.24024 Published Online November 2012 (http://www.SciRP.org/journal/ojoph)
Complications Following Inappropriate Intravitreal
Triamcinolone Acetonide Injection
Yukishige Nakaseko*, Mai Kamatani*, Mineo Kondo, Yukitaka Uji, Masahiko Sugimoto#
The Department of Ophthalmology, Mie University School of Medicine, Mie, Japan.
Received August 16th, 2012; revised September 23rd, 2012; accepted October 30th, 2012
Purpose: Intravitreal Triamcinolone Acetonide (IVTA) is a useful treatment option for various intraocular diseases
such as Macular Edema (ME). The treatment can cause several complications, including tran sient elevation of intraocu-
lar pressure and cataract formation. Here, we describe an atypical complication of IVTA. Case: A 60-year-old Japanese
man presented with ME associated with central retinal vein occlusion. We performed intravitreal injection of 4 mg of
TA. However, the drug spread behind the posterior lens capsule and also flowed into the anterior chamber. Althou gh the
amount of TA particles behind the lens capsule decreased over time, these particles persisted for more than 2 months.
Conclusion: Although IVTA is an easy and effective treatment for ME, TA is harmful when injected into inappropr iate
regions of the eye. Accurate IVTA injection is important for effective treatment.
Keywords: Triamci nol on e Ac et oni de; I nt ra vi treal Inject io n
Breakdown of the blood-retinal barrier induces capillary
leakage with accumulation of fluid in the intraretinal and
subretinal spaces of the macula, resulting in Macular
Edema (ME); this condition occurs in various diseases.
Corticosteroids reduce intraocular inflammation and
tighten the capillary walls; therefore, these drugs have
been used for treating various ocular diseases. Steroids
are applied topically as eye drops, by subconjunctival
injection, or by sub-tenon injection. However, these me-
thods often cannot induce the high intraocular concen-
tration required for thera peutic effects.
Intra Vitreal Triamcinolone Acetonide (IVTA) is being
used with increasing frequency to treat ME due to vari-
ous diseases, including diabetic retinopathy and venous
occlusion with enough therapeutic concentration [1-3].
Though IVTA is a simple and effective treatment, it
sometimes causes co mplications. The most c ommon com-
plications due to Triamcinolone Acetonide (TA) itself are
transient elevation of intraocular pressure and cataract .
Other complications may occur due to technical problems,
as a result of flawed vitreal injection techniques; such
complications include retinal detachment and endo-
phthalmitis. Inappropriate IVTA injection is one of the
causes of these complications, and avoidance of such
complications requires accurate TA delivery to the main
target, the posterior pole. Here, we describe an atypical
complication of IVTA.
2. Case Presentation
A 60-year-old Japanese man presented to our clinic with
vision disturbances in his left eye. Best-corrected visual
acuity was 20/50. Fundus examination and optical co-
herence tomography revealed central retinal vein occlu-
sion associated with ME (Figure 1). We could not iden-
tify any change in anterior vitreous. Fundus fluorescein
angiography showed a wide unperfused area, and we
treated the left eye with laser photocoagulation. Two
months after photocoagulation, when no improvement in
ME was seen, we performed intravitreal injection of 4 mg
of TA. The injection was performed under a microscope,
and the tip of the needle was carefully positioned in the
vitreous cavity during injection. Nevertheless, TA spread
to the compartment behind the po sterior lens capsule and
also flowed into the anterior chamber. After surgery, slit
lamp examination revealed TA dispersion into the ante-
rior chamber and behind the posterior lens capsule (Fig-
ures 2(a) and (b)). The fundus became invisible, and the
patient’s visual acuity decreased to counting fingers. Ten
days after surgery, TA persisted behind the lens and par-
tially in the vitreous cavity. B-mode ultrasonography
revealed high-intensity reflections due to remaining TA
(Figures 2(c) and (d)). Although the amount of TA par-
ticles behind the lens capsule partially decreased, the
*These two authors contributed equally to this work.
Copyright © 2012 SciRes. OJOph
Complications Following Inappropriate Intravitreal Triamcinolone Acetonide Injection 115
Figure 1. Fundus image at initial examination. On the first
examination, central retinal vein occlusion was observed (a).
Optical coherence tomography revealed macular edema (b).
Figure 2. TA particles after injection. TA particles are seen
in the anterior chamber ((a) arrow) and posterior lens cap-
sule ((b) asterisk) 1 day after injection. TA particles per-
sisted behind the posterior lens capsule and vitreous cavity
for 10 days after injection ((c) arrowhead), although parti-
cles were partially absorbed ((d) arrow). These particles
remained even after 2 months (e). TA: triamcinolone ace-
particles persisted for more than 1 month. Only a small
volume of TA was absorbed after 2 months (Figure 2(e)),
and we suggested surgical removal. The patient preferred
TA elimination through a natural course, so we performed
follow-up in the outpatient clinic without performing su r-
Several reports have mentioned TA dispersion to the
posterior lens capsule after injection [5,6]. Conforma-
tional changes in the anterior vitreous, such as Berger’s
space, due to aging may cause such abnormal TA disper-
sion. Previous studies have also mentioned that TA was
localized inhomogeneously in the vitreous area after in-
jection in 53.6% of IVTA cases and that this TA per-
sisted for up to 7 weeks after IVTA, indicating that several
months are required for TA absorption . Moreover,
after IVTA, the TA concentration in the aqueous humor
was above the therapeutic concentration for 150 days,
suggesting that a higher and harmful concentration of TA
persisted much longer than the therapeutic demand .
Thus, it is clear that IVTA injected inaccurately can
readily cause undesired effects. TA absorption is slow,
resulting in prolong ed loss of visual acuity due to disrup-
tion of the transparent vitreous. In addition , eye examina-
tions are hindered, precluding detection of pathological
events or progression in the retina. In fact, in previous
cases, 1 to 6 months were required for natural absorption,
and surgical treatments were required in some cases [5,6].
Though IVTA is an easy and effective treatment for
ME, accurate injection of TA is somewhat challenging.
Therefore, it is important to deliv er TA close to the main
target (posterior pole). However, we do not recommend
blind injection into the posterior pole, because a closer
approach to the posterior pole can easily cause direct
injury to the retina. Injection under a surg ical microscope
or using an indirect fundus lens may be a much safer and
 J. B. Jonas, I. Kreissig and R. Degenring, “Intravitreal
Triamcinolone Acetonide for Treatment of Intraocular
Proliferative, Exudative, and Neovascular Diseases,” Pro-
gress in Retinal and Eye Research, Vol. 24, No. 5, 2005,
pp. 587-611. doi:10.1016/j.preteyeres.2005.01.004
 P. Massin, F. Audren, B. Haouchine, et al., “Intravitreal
Triamcinolone Acetonide for Diabetic Diffuse Macular
Edema: Preliminary Results of a Prospective Controlled
Trial,” Ophthalmology, Vol. 111, No. 2, 2004 pp. 218-224.
 C. H. Park, G. J. Jaffe and S. Fekrat, “Intravitreal Tri-
amcinolone Acetonide in Eyes with Cystoid Macular
Edema Associated with Central Retinal Vein Occlusion,”
American Journal of Ophthalmology, Vol. 136, No. 3,
2003, pp. 419-425. doi:10.1016/S0002-9394(03)00228-9
 J. B. Jonas, “Intravitreal Triamcinolone Acetonide: A
Change in a Paradigm,” Ophthalmic Research, Vol. 38,
No. 4, 2006, pp. 218-245. doi:10.1159/000093796
 A. Jain, M. R. Vishwanath and S. J. Charles, “Triamci-
nolone Pseudo-Cataract,” Annals of Ophthalmology, Vol.
38, No. 1, 2006, pp. 67-68. doi:10.1385/AO:38:1:67
 Y. B. Sakalar, K. Unlu, U. Keklikci, et al., “Persistent
Triamcinolone Acetonide Particles on the Posterior Lens
Capsule after Intravitreal Injection,” Annals of Ophthal-
mology, Vol. 40, No. 3-4, 2008, pp. 190-192.
 H. Hosseini, H. R. Anvari-Ardakani, et al., “Ultrasono-
graphic Pictures of Intravitreal Triamcinolone Acetonide,”
European Journal of Ophthalmology, Vol. 19, No. 2, 2009,
 L. Cheng, A. S. Banker, M. Martin, et al., “Triamcinolone
Acetonide Concentration of Aqueous Humor after Decan-
ted 20-Mg Intravitreal Injection,” Ophthalmology, Vol. 116,
No. 7, 2009, pp. 1356-1359.
Copyright © 2012 SciRes. OJOph